WWWTP #13 Answer

January 8, 2014

WWWTP


A few days ago I posted arm xrays of a patient who injected himself with an unknown substance: 

WWWTP 13 WWWTP #13

The images show a radioopaque substance that appears to be tracking up the arm.  It is consistent with a liquid metallic substance. 

This person injected themselves with mercury.

Liquid metallic mercury is a toxic substance that can cause localized sterile abscesses when injected.  It rarely causes systemic toxicity but it is recommended to washout the injected site to avoid further systemic absorption.  Significant mercury toxicity is usually seen with inhalation of mercury vapor resulting in brain, kidney, and lung damage.  Some case reports of mercury injection are available in the literature, please see this article published in 2004:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1247524/

Image Contributor:  Ian Julie, MD

Author:  Russell Jones, MD

References

1.  Prasad VL.  Subcutaneous Injection of Mercury:  “Warding Off Evil.”  Environ Health Perspec.  Sept 2004; 112(13): 1326-28.

Advertisements

About emrems411

EMREMS: Radiology in Emergency Medicine

View all posts by emrems411

Subscribe to EMREMS

Subscribe to our RSS feed and social profiles to receive updates.

One Comment on “WWWTP #13 Answer”

  1. docskalski Says:

    Reminds me of this case someone posted on Facebook a few months ago: http://mskalski.files.wordpress.com/2014/01/mercury-bronchogram.jpg

    Attempted suicide via liquid mercury inhalation

    Reply

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: